Using haldolRegister Today!
This is a discussion on Using haldol in Nursing and Patient Medications, part of General Nursing ... I just wanted to get some advice here I've been a nurse for about 5 months. I was on the floor a...by WildOne Jul 30, '12I just wanted to get some advice here
I've been a nurse for about 5 months. I was on the floor a few days ago had a new admission from ER. I was doing night shift 7-7, the man was confused, a dnr from nursing home with cancer. He's in his late 80's and the confusion was a new onset from when I got him he was apparently not confused in the ER and daughter accompanied him. She stayed the night but said after that night no one would be staying with him bc the family is scattered everywhere.
Anyways during my shift he tried to climb out of bed about 6 times. I caught him each of the 6 times because I checked on him q 30 min while his daughter got some much needed sleep in our seating area. Each time he gets up to "pee" he hates wearing a diaper even though he let me out one on him, forgets the trials beside him. By the way he cannot walk his gait is super unsteady and apparently was bed bound at nursing home for about a month before admission with his wife taking care of the soiled beds he would leave.
So would keep reassuring him of where he was gave him prn Ativan twice that night. Then at 6am I got kind of fed up with him getting out if bed again as I was so busy and put him in a Geri chair beside the nurses station. I don't believe in heavily medicating seniors so even though he had haldol ordered as needed (apart of an admission order set) I decided not to use it as he was not aggressive but became more insistent and irritable as the night went on.
So the daughter (who I woke up a few times that night to come over abd reassure him) gave permission to use soft restraints finally at like 630 am)
So I'm giving report to the oncoming nurse and she ripped into be for not giving the guy haldol. I told her I didn't think he needed it and I've noticed in several elderly patients that when they do get haldol frequently they are more confused/lethargic and since he wasn't confused in the ER I was waiting it out. Note patient at this time was in the Geri chair calm almost sleeping /looking out the window.
Do you think in this instance I should have used the haldol earlier in the night? It certainly would have made my night easier because I ran my feet off. I'd just like some advice I seem to always have confused patients and in sure ill come across this scenario again soon....
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=764437©2013 allnurses.com INC. All Rights Reserved.
- 2,338 Views
- Jul 30, '12 by MJeanRNIf he had the Haldol ordered (depending on what the order stated: ie, prn agitation, etc.), I would have used it. Climbing out of bed at all hours of the night makes him a danger to himself. What if you hadn't caught him doing it those 6 times? Did you have a bed alarm on? Even with a bed alarm, what if you were in a situation that didn't allow you to leave to check on him? If he had fallen, would you be able to explain to his family or the physician why you didn't use a prn medication that could have prevented it?
If the geri chair had the tray down, that would be considered a restraint, and you didn't mention having an order for one prior to the soft restraints. He may have been calm during report because he wore himself out during the night. Would he have had a much more peaceful experience if he would have had the haldol to take the edge off enough to rest throughout the night instead of wearing himself out to the point of exhaustion? Maybe, maybe not.
The point I'm trying to make is that just because you don't believe in "heavily medicating" your elderly patients, doesn't mean that it's not necessary, or in the best interest of the patient and their safety. As far as whether or not it would have made your night "easier" so you didn't have to "run your feet off" isn't what you should be focusing on. Next time, I would suggest taking a step back and asking yourself what the pros and cons are to using the medication. What's the best outcome of giving the haldol (patient is less agitated, not climbing out of bed, and may get some much needed rest), and what's the worst outcome (haldol doesn't effectively calm the patient down)? If it didn't work, then that was something you could have passed on in report, or informed the physician about so that something different could be tried.
If you had used the haldol, you may have kept the patient safe and saved yourself from possibly having to fill out an incident report.
I'm not being judgmental here, as you have your own convictions for not wanting to use it. However, as I said above, maybe taking a step back and weighing the positive and negative outcomes may help you to make a more objective decision in the future.
The confused elderly are a challenge, so I commend you on coming up with a creative solution. Best of luck with this in the future!
- Jul 30, '12 by brainkandy87Haldol is your friend. Medicating that man with AMS is not only making your night easier, you're increasing his safety by decreasing his risk of getting out of bed and injuring himself.
- Jul 30, '12 by juan de la cruzOP, what you described is likely an acute confusional state or delirium, a common presentation especially in elderly hospitalized patients. Delirium should be taken seriously and treated if present. Currently, studies show that antipsychotics (such as Haldol) are effective in managing the symptoms of delirium better than benzodiazepines (such as Ativan). In fact, Ativan could cause more problems because it's sedative effect can also depress the respiratory drive while Haldol does not do that.
Part of what causes delirium is the sudden change in environment that your patient was subjected to in addition to metabolic derangements, infection, and other etiologies that could be happening. Your goal, as a nurse is to make sure the patient maintains a familiar environment and to ensure that his normal sleep-waking cycle is maintained. Non-pharmacologic interventions such as the ones you did are great (i.e., sitting him up by the station). However, given the timing of his agitation, it may have better benefited the patient if he had slept through the night so that he is not tired and sleepy during the day making the cycle of delirium worse. I agree that Haldol would have been the better option to use.
Haldol use, however, is not completely benign. The provider in charge of the patient should order regular EKG's if this patient receives Haldol regularly as this drug can cause prolongation of the QT interval especially when combined with other agents that have the same effect on the QTc.
You may refer to this article for further reading:
- Jul 30, '12 by RNperdiemI like Haldol better for Ativan for the type of agitation you describe: restless, but not out of control.
Whatever you choose, restless, agitated patients are always a challenge. There is no quick fix for most of them, and they can wear a nurse out by the end of a shift.
If you have had patients in alcohol withdrawl, you know what I mean.
- Jul 30, '12 by OrcaHaldol has been around forever, and it is amazing that it is still as popular (and useful) as it is. Studies are even finding that it is equal to or better than many of the newer and supposedly better antipsychotics. In injectable form it is very useful for situations like the one you described. A better response from the oncoming nurse - and what I would have done - would have been to treat it as an educational opportunity as to why Haldol might have been a better choice than Ativan for the situation. In addition to the potential problems with respiratory depression, I have seen elderly patients have paradoxical reactions to Ativan, becoming more agitated than they were before I gave it to them. When that happens you're stuck, because you don't dare give them anything on top of it for at least a two-hour period.
- Jul 30, '12 by mlykateRNI know you had a rough night, but in my vast experience with Haldol (my background is ICU), 9 times out of 10 it makes them much worse! Keep on keeping on...you used your nursing judgement....way to go!
- Jul 30, '12 by WildOneWow thanks everyone for the replies!! Went back to work yesterday and found the patient tied to the bed and getting regular haldol but, he's not assigned to me anymore so theres not much I can do!
All of your points were wonderful I have another confused patient tonight abd was having the debate between haldol and Ativan again abd I think I'll go with the haldol.
It's all about learning thanks again!!
- Jul 31, '12 by ElladoraI would definitely have given him the Haldol. He was wearing himself (and you) out and he was potentially dangerous to himself. The thing I'm probably the most confused about - were you ok with using the soft restraints? I guess in my line of thinking, Haldol is a chemical restraint (of sorts) and the soft restraints are a physical.
As for the Ativan vs. Haldol question, I have found in situations such as you describe, Haldol seems to be far more effective.
Sounds like this was an interesting learning experience.
- Jul 31, '12 by brainkandy87Another note: I've found Haldol IM to be more effective than IV. I know it sounds completely ridiculous, as the bioavailability of IV logically = better effects. Just my experience anyway.